Texas, 2017

Flash Flood and Hail in Texas, May 20 to 21, 2017

May 20 to 21, 2017 · NWS SHV · 10 events in 5 counties and zones

A complex of showers and thunderstorms quickly moved through the Ark-La-Tex during the early morning hours of May 20th, ahead of second thunderstorm complex over Southeast Oklahoma and Western Arkansas that slowly drifted east along and just ahead of a cold front and associated upper level trough. The storms that quickly progressed east across East Texas and North Louisiana shortly before…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A complex of showers and thunderstorms quickly moved through the Ark-La-Tex during the early morning hours of May 20th, ahead of second thunderstorm complex over Southeast Oklahoma and Western Arkansas that slowly drifted east along and just ahead of a cold front and associated upper level trough. The storms that quickly progressed east across East Texas and North Louisiana shortly before daybreak did result in cell training over Northern Cherokee County Texas, where 2-3+ inches of rain fell in a short period of time. This resulted in flash flooding in the city of Jacksonville throughout the morning before the rains exited the area. This thunderstorm complex left pushed a large outflow boundary south into Southeast Texas and Central/Southern Louisiana by afternoon, leaving the air mass across much of the Ark-La-Tex stabilized. However, afternoon heating across a very moist air mass over Southeast Texas resulted in moderate instability developing over Northern Trinity and Polk Counties during the late afternoon, interacting with an approaching cold front to generate scattered strong to severe thunderstorms developing and shifting north northeast across portions of East Texas throughout the evening, resulting in numerous reports of large hail in Lufkin as well as in Joaquin. These severe thunderstorms spread northeast into Northwest Louisiana during the late evening throughout the early morning hours on May 21st, which downed numerous trees and produced large hail across portions of Northern Desoto, Southern Caddo and Bossier, and Northern Webster Parishes. While these storms weakened during the early morning hours on May 21st, additional scattered severe thunderstorms developed behind the front over East-Central Texas, which produced large hail throughout Cherokee and Rusk Counties just prior to daybreak. These storms finally weakened in intensity through mid and late morning as they spread across a drier and more stable air mass in wake of the cold frontal passage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 20, 4:52 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 4:52 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
552 AM CDT Sat May 20 2017

.AVIATION...
Line of shra and tsra has moved across KTYR and KGG terminals, and
movg into KTXK terminal. KSHV and KLFK may see this convection
hold together by 20/12-14z. Vrbl mostly mvfr cigs exist to both
the east and west of this convection, as does lgt s-se winds.
Brief w-nw wind gusts possible along leading edge of convection.
Mostly low vfr cigs before 20/18z. Isold to sct convection may
redevelop later this aftn and tonight invok cold front slowly movg
across area overnight. This front may stall out and affect mainly
KLFK and KMLU beyond end of 21/12z fcst cycle with additional low
cigs and precip possible./07/.

&&

.PREV DISCUSSION... /issued 338 AM CDT Sat May 20 2017/

DISCUSSION...
Regional Radar Mosaic showing a decaying line of showers and
thunderstorms extending from Southeast Oklahoma into portions of
North Central and Central Texas. While the coverage of the
activity has held its own over the last couple hours, intensity is
beginning to wane as expected. This is the case even with
mesoscale analysis showing surface based CAPE values near 2K J/KG
just ahead of the convection across portions of Southeast Oklahoma
and Southwest Arkansas. Low level jet of 30-40kts is trying to
sustain the convection but it's slowly beginning to veer around
to more of a southwesterly direction thus becoming more parallel
to the convection which could be counteracting the increased
instability downstream. Also starting to see some CINH downstream
from the line of convection as well which may suggest that the
line may be trying to become slightly elevated as it begins moving
into our region.

Models continue to struggle with the timing of the remnants of
this convection moving into our region, especially the 00/06z NAM
output which has been playing catchup all night and for that
reason has been discounted for this short term forecast cycle. The
00z GFS may be a little too aggressive moving the activity into
our NW zones, at least early this morning, but will be used along
with a blend of 00z ECMWF through the short term portion of the
forecast. All this to say the line of convection should continue
to decay as it moves into our region this morning but with PWATS
forecast to exceed 1.5 inches across a good portion of our region
today, week divergence aloft and weak frontal forcing from the
northwest not to mention a mid level shear axis present in
southwest flow aloft in advance of a deep shortwave trough across
the Central/Southern Plains, confidence is high that convection
should redevelop with the aid of daytime heating across most of
the Four State Region today. All models support increased coverage
throughout the day and for that reason, have kept high chance to
likely pops going for the daytime hours. SPC has included much of
the eastern half of our region including most of Northern
Louisiana and Southern Arkansas in a Slight Risk of Severe
Thunderstorms this afternoon/evening. This risk is highly
conditional on enough surface based instability developing ahead
of a cold front this afternoon as upper forcing will be weak as
will low level and deep level shear. Having said this, multicell
thunderstorms appear to be the best bet with an isolated hail
and/or wind damage threat. The cold front was located well behind
the convection early this morning and will not be moving into our
far northwest zones until near 18z today, and will make slow
southeast progress through 00z, pushing into Northwest Louisiana
beyond 00z this evening. Kept pops in the likely category across
our southeast zones overnight as this will be the last area worked
on by the front.

West southwest flow aloft will contain weak perturbations in this
flow which could generate isolated to scattered convection on
Sunday even with the post frontal conditions across our region.
Best coverage would likely be south of the I-20 corridor through
Sunday Night before we begin to see changes again in the upper
level pattern to our north and west.

Vigorous upper level trough will remain locked across the Northern
Plains/Upper Great Lakes region of the country with rather quick
westerly flow across the Southern Plains to begin the upcoming
work week. A disturbance caught in this flow across the TX Hill
Country will quickly eject out our way with increasing chances of
showers and thunderstorms to our west as we go through the day
Monday. This is the lead disturbance in advance of a developing
longwave trough across the Northern and Central Plains that will
eventually become our permanent weather maker Monday Night into
Tuesday with increasing chances of thunderstorms. This longwave
trough should eventually become cutoff from the westerlies across
the Tenn Valley on Wed as strong cold air advection sweeps into
our region from the northwest in the wake of a cold front which
should have swept through our entire region Tue Night. Post
frontal showers will be possible across our eastern half on Wed
due to the proximity of the closed low to our region before we see
an end to the precip and clearing skies from west to east Wed
Night into Thu. This cooler air will begin to moderate as we move
into the later half of the upcoming work week but the forecast
should remain dry through this period as well.

Prelims to follow...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  67  81  63 /  70  50  30  10
MLU  86  68  81  63 /  60  60  40  10
DEQ  79  56  81  54 /  70  20  10  10
TXK  81  61  80  59 /  70  30  10  10
ELD  82  63  79  57 /  70  50  30  10
TYR  82  63  81  63 /  70  40  30  20
GGG  82  64  81  62 /  70  50  30  10
LFK  85  69  84  67 /  70  50  50  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, May 20, 3:09 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
409 AM CDT Sat May 20 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201800-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
409 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will increase across the Four State
Region as we go through the day into this evening. With the aid of
daytime heating, some of these storms could become strong to
severe with damaging wind gusts and the possibility of large hail
the main threats. Also locally heavy downpours will be possible
this morning across the Middle Red River Valley of Northeast
Texas, Southeast Oklahoma and Southwest Arkansas. The activity
should begin diminishing in coverage and intensity later this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Showers and thunderstorms will continue to be in the forecast
through at least Tuesday of the upcoming work week. A strong cold
front will move through the entire Four State Region Tuesday Night
into early Wednesday bringing an end to the wet weather pattern.
Much cooler temperatures will be in the forecast for the middle
and later half of the work week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed later today into
the evening hours due to the possibility of severe thunderstorms.

13

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
May 20, 6:30 AM CST to 9:15 AM CST
Where
Cherokee County, 1.26 mi SSW of Pomona to 1.2 mi SE of Pomona
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.004, -95.291

Flooding was reported at the intersection of Canada and Beaumont Street, the 3000 block of North Jackson Street, and the 1200 block of West Rusk Street in Jacksonville.

Hail, Angelina

When
May 20, 6:23 PM CST
Where
Angelina County, 4.03 mi NNE of (Lfk)angelina Co Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.287, -94.735

Golf ball size hail fell near Angelina College.

Hail, Angelina

When
May 20, 6:24 PM CST
Where
Angelina County, 3.69 mi NNE of (Lfk)angelina Co Arp
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
31.280, -94.730

Quarter to ping pong ball size hail fell at the Crown Colony subdivision in South Lufkin near Angelina College.

Hail, Angelina

When
May 20, 6:43 PM CST
Where
Angelina County, 1.67 mi NNW of Herty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.373, -94.709

Quarter size hail fell at the intersection of Highway 59 and Highway 69 in Lufkin.

Hail, Shelby

When
May 20, 8:35 PM CST
Where
Shelby County, 0.61 mi ESE of Joaquin
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.967, -94.060

A picture of ping pong ball size hail that fell in Joaquin was posted to the KSLA-TV Facebook page.

Hail, Cherokee

When
May 21, 5:20 AM CST
Where
Cherokee County, 0.3 mi SW of North Rusk
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.797, -95.174

Ping pong ball size hail fell in the western sections of Rusk via the KETK-TV Facebook page.

Hail, Cherokee

When
May 21, 5:25 AM CST
Where
Cherokee County, 0.61 mi N of Rusk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.809, -95.151

Quarter size hail fell in the city of Rusk at the Sheriff's Office.

Hail, Rusk

When
May 21, 6:14 AM CST
Where
Rusk County, 0.84 mi NNW of New Salem
Measured
1 in hail
Reported by
Public
Coordinates
31.941, -94.975

Quarter size hail fell at the Lake Striker RV Park Restaurant and Marina.

Hail, Smith

When
May 21, 6:50 AM CST
Where
Smith County, 0.39 mi S of Troup
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.144, -95.121

The Troup ISD Emergency Manager reported nickel size hail in Troup.

Hail, Rusk

When
May 21, 6:54 AM CST
Where
Rusk County, 1.75 mi E of Henderson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.150, -94.770

Penny size hail fell just east of Henderson.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687987, 687989, 687990, 687991, 687992, 687994, 687996, 687997, 687998, 687999.